North Carolina, 2016Hail and Damaging Winds in North Carolina, February 24, 2016
February 24, 2016 · NWS ILM · 8 events in 3 counties and zones
Deep low pressure lifting north across the Ohio River Valley brought a warm front through the area during the morning. In the wake of the warm front, the atmosphere destabilized and this helped to bring very strong winds aloft to the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure lifting north across the Ohio River Valley brought a warm front through the area during the morning. In the wake of the warm front, the atmosphere destabilized and this helped to bring very strong winds aloft to the surface. Supercells produced some very large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 24, 10:01 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 24, 10:01 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1001 AM EST WED FEB 24 2016
.SYNOPSIS...
A WARM FRONT WILL RUSH NORTHWARD TODAY AHEAD OF A POWERFUL LOW
PRESSURE SYSTEM WEST OF THE REGION. STRONG WINDS WITH GUSTS UP
TO 50 MPH ARE EXPECTED TODAY...ALONG WITH A RISK OF SEVERE
THUNDERSTORMS. DRY AND SEASONABLE WEATHER WILL FOLLOW THURSDAY
THROUGH THE WEEKEND AS HIGH PRESSURE INFLUENCES THE WEATHER. A
COLD FRONT WILL APPROACH FROM THE WEST MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM WEDNESDAY...POWERFUL SURFACE LOW PRESSURE (985-986
MB) IS CENTERED OVER KENTUCKY...SURROUNDED BY A TREMENDOUS
CYCLONIC SWIRL OF STRONG WINDS COVERING MOST OF THE EASTERN
UNITED STATES. A COLD FRONT EXTENDS SOUTH OF THE LOW ACROSS
TENNESSEE INTO GEORGIA. THIS WILL SWEEP EAST AND ACROSS THE AREA
THIS EVENING.
UNTIL THEN...A WAVE OF SIGNIFICANT ASCENT IS PRODUCING WIDESPREAD
MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS ACROSS EASTERN
SOUTH CAROLINA INTO THE SANDHILLS REGION OF NORTH CAROLINA. WITH
SURFACE TEMPERATURES BENEATH THIS PRECIPITATION ONLY IN THE MID
60S THE SURFACE IS STABLE. ELEVATED INSTABILITY IS AS HIGH AS 500
J/KG WHICH IS FUELING THE EMBEDDED STORMS. PEEKS OF SUNSHINE
ACROSS WILMINGTON HAVE BOOSTED TEMPERATURES IN THE LOWER 70S
HERE...AND SUBSTANTIAL CLEARING BEHIND THE LINE ACROSS WESTERN
SOUTH CAROLINA SHOULD BOOST TEMPERATURES TO 75-80 THERE IN A
COUPLE HOURS. THIS WILL GENERATE SIGNIFICANT SURFACE-BASED
INSTABILITY (APPROACHING 1000 J/KG) AS WELL AS SHOULD DRAG DOWN
SOME IMPRESSIVE NON-CONVECTIVE WIND GUSTS FROM THE LOW-LEVEL JET
OVERHEAD. THE 12Z CHARLESTON SOUNDING SHOWED 40 KNOT (48 MPH)
WINDS JUST 1900 FEET UP...AND VIRTUALLY ALL MODELS SHOW LOW-LEVEL WINDS
INCREASING THROUGH THE DAY.
SEVERE WEATHER POTENTIAL SHOULD INCREASE OVER THE NEXT HOUR ON
THE FRONT EDGE OF THE PRECIP SHIELD IN EASTERN SOUTH CAROLINA AS
IT ENCOUNTERS GROWING SURFACE-BASED INSTABILITY. THIS ACTUALLY MAY
POSE OUR LARGEST TORNADO RISK OF THE DAY AS THIS CONVECTION MOVES
NE INTO SE NORTH CAROLINA BETWEEN 11AM AND 1PM. 0-1 KM HELICITY IS
AS HIGH AS 400 M^2/S^2 CURRENTLY WITHIN AND JUST AHEAD OF THE
LINE! WITHIN THE DRY SLOT ACROSS WESTERN SOUTH CAROLINA NEW
CONVECTION THIS AFTERNOON SHOULD BE MORE SCATTERED IN NATURE
GIVEN THE DRIER ENVIRONMENT...BUT THESE CELLS MAY POSE THE
GREATEST RISK FOR DAMAGING WINDS GIVEN THE ENTRAINMENT OF DRY AIR
FROM ALOFT AND THE STEEPER LOW-LEVEL LAPSE RATES EXPECTED TO
DEVELOP.
CONVECTION SHOULD WEAKEN AFTER SUNSET AS THE BEST FORCING LIFTS
NORTH OF OUR AREA AND THE SURFACE BEGINS TO STABILIZE. THE LAST
OF THE SHOWERS AND STORMS SHOULD EXIT THE CAPE FEAR COAST AROUND
7-8 PM WITH BREEZY WEST WINDS EXPECTED OVERNIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...POWERFUL STORM MOVING INTO SOUTHEAST
CANADA AS THE PERIOD BEGINS WILL HAVE PUSHED A STRONG COLD FRONT
OFF THE COAST WED NIGHT. COLD ADVECTION FOLLOWING THE FRONT WILL
DROP TEMPERATURES BELOW CLIMO FOR THU. ALTHOUGH DEEP DRY AIR WILL
SPREAD OVER THE AREA...ON THE BACK OF DEEP WESTERLY FLOW
ALOFT...SOME LINGERING MOISTURE AT THE BASE OF A MID LEVEL
INVERSION...AROUND 6K FT WILL PRODUCE A VARYING AMOUNT OF FLAT CU
DURING THU. THE COMBINATION OF COLD ADVECTION...PINCHED GRADIENT
IN THE WAKE OF THE EXITING LOW...AND WINDS NEAR 40 KT AT THE TOP
OF THE MIXED LAYER MIXING TO THE SURFACE WILL PRODUCE SUSTAINED
WINDS OF 20 MPH WITH POTENTIAL FOR GUSTS APPROACHING 40 MPH.
TEMPERATURES WILL BELOW CLIMO THU NIGHT AS THERE IS NO SUN TO WORK
AGAINST THE CONTINUING COLD ADVECTION.
MID LEVEL SHORTWAVE EXITING THE COAST FRI MORNING DRAGS A SURFACE
TROUGH ACROSS THE AREA AROUND DAYBREAK. THIS FEATURE IS NOT REALLY A
COLD FRONT...THERE IS A WIND SHIFT BUT THERE WILL ALSO BE A
NOTICEABLE LACK OF ADDITIONAL COLD ADVECTION. THE COLDER AIR ARRIVES
LATE FRI NIGHT...TRAILING YET ANOTHER SURFACE BOUNDARY THAT IS MORE
OF A SECONDARY COLD FRONT. DESPITE THE LACK OF REINFORCING COLD AIR
ON FRI TEMPERATURES STILL END UP BELOW CLIMO. TEMPERATURES RIGHT
AROUND FREEZING ARE EXPECTED FRI NIGHT. PRECIP IS NOT EXPECTED
THROUGH THE DURATION OF THE SHORT TERM GIVEN THE ABUNDANCE OF DRY
AIR AND WIDESPREAD DOWNWARD MOTION ALOFT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...ONGOING COLD ADVECTION AT THE START OF THE
PERIOD WILL COME TO AN END SAT AFTERNOON AS 5H TROUGH AXIS MOVES
OFFSHORE AND SURFACE HIGH TO THE SOUTHWEST STARTS TO EXPAND
NORTHEAST. TEMPERATURES WILL END UP BELOW CLIMO SAT AND SAT NIGHT
WITH RADIATIONAL COOLING DROPPING LOWS NEAR FREEZING. AIR MASS
STARTS TO MODIFY SUN AS THE HIGH DRIFTS OFF THE SOUTHEAST COAST AND
WARM RETURN FLOW COMMENCES. MID LEVEL PATTERN FLATTENS SUN INTO MON
BUT AMPLIFICATION RETURNS ON MON AS LONGWAVE TROUGH MOVES OVER THE
EAST COAST...MOVING LOW PRESSURE ACROSS THE NORTHEAST. WEAK FRONT
TRAILING THIS LOW WILL MOVE ACROSS THE AREA LATE MON BUT BOTH
MOISTURE AND DYNAMICS WITH THE FRONT ARE LIMITED AND PRECIP CHANCES
APPEAR SLIM. TEMPERATURES SUN AND MON WILL END UP WELL ABOVE CLIMO.
ABOVE CLIMO TEMPS CONTINUE ON TUE DESPITE PASSAGE OF THE FRONT.
LIMITED COLD ADVECTION TUE WILL BE OFFSET BY INSOLATION.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...A BIT OF A LULL RIGHT NOW AS MOST OF THE CURRENT SHOWERS
ARE MOVING NORTH OF THE REGION. THE MAIN LINE OF CONVECTION WILL
MOVE INTO THE WESTERN PORTION OF THE CWA IN A COUPLE OF HOURS. THE
TIMING OF THE CONVECTION IS TOUGH...AS THE GFS AND THE NAM ARE QUITE
A FEW HOURS APART. ANOTHER VARIABLE IS THE CAPE...IF WE DO NOT GET
MUCH THIS EVENT COULD BE A BUST...HOWEVER ALL WE NEED IS ABOUT 600J/KG
AND FIREWORKS SHOULD START. GUSTS OVER 40 KTS LIKELY THIS
AFTERNOON IF WE GET GOOD CONVECTION. MOST OF THE ACTIVITY WILL BE
OVER BY 20Z WITH A GUSTY SOUTHWEST WIND EXPECTED.
EXTENDED OUTLOOK...VFR THROUGH THE EXTENDED.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM WEDNESDAY...INCREASING WINDS ARE EXPECTED THROUGHOUT
THE DAY AS STRONG LOW PRESSURE (985-986 MB) ACROSS KENTUCKY DRAGS
A COLD FRONT EASTWARD TOWARD THE COASTAL CAROLINAS. SUSTAINED
WINDS SHOULD INCREASE FROM THE SOUTH AT 20-30 KNOTS WITH GUSTS
AROUND 35 KNOTS EXPECTED. A WAVE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON MAY BE ACCOMPANIED BY STRONG WINDS. A SECOND MORE BROKEN
LINE OF STORMS MAY SCOOT ACROSS THE AREA EARLY THIS EVENING...WITH
WINDS THEN SHIFTING WEST OVERNIGHT WITH GUSTS AGAIN STRENGTHENING
TOWARD GALE FORCE AFTER MIDNIGHT.
SEAS ARE ALREADY BUILDING IN RESPONSE TO THE INCREASING WINDS. AT
LAST CHECK THE FRYING PAN SHOALS BUOY WAS REPORTING 9 FOOT SEAS
EVERY 8 SECONDS WHILE CLOSER TO SHORE THE CAPE FEAR NEARSHORE
BUOYS WERE IN THE 4-7 FOOT RANGE. LOOK FOR SEAS TO BUILD BY ABOUT
ANOTHER 3 FEET BY LATE AFTERNOON.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...STRONG OFFSHORE FLOW THU INTO FRI WILL
REQUIRE CONTINUATION OF HEADLINES INTO THE SECOND HALF OF THE
PERIOD. HARD TO SAY AT THIS POINT WHEN GALE WARNING WILL
TRANSITION TO AN SCA BUT IT IS LIKELY TO HAPPEN AT SOME POINT THU
OR THU NIGHT. COLD ADVECTION AND PINCHED GRADIENT WILL KEEP WINDS
AROUND 30 KT WITH GUSTS OF 40 KT POSSIBLE. COLD ADVECTION AND
GRADIENT START TO WEAKEN FRI WITH WINDS BACKING FROM WEST TO
NORTHWEST. SPEEDS WILL SLOWLY DROP DURING FRI WITH 15 TO 20 KT
EXPECTED IN THE AFTERNOON AND 10 TO 15 KT FRI NIGHT. SEAS FLIRTING
WITH DOUBLE DIGITS THU MORNING WILL GRADUALLY SUBSIDE THROUGH THE
PERIOD...DROPPING UNDER 6 FT FRI MORNING. OFFSHORE COMPONENT
MAINTAINS THE DOWNWARD TREND FRI WITH SEAS 2 TO 4 FT DURING THE
DAY AND 1 TO 3 FT FRI NIGHT.
LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...WINDS AROUND 10 KT ARE EXPECTED FOR THE
DURATION OF THE PERIOD WITH DIRECTION BACKING FROM NORTHERLY SAT
MORNING TO WESTERLY SAT NIGHT AND SOUTHWEST SUN AND SUN NIGHT.
SURFACE HIGH SOUTHWEST OF THE WATERS ON SAT WILL DRIFT EAST-
NORTHEAST...CROSSING THE WATERS SUN MORNING. LIGHT WINDS AND
VARYING WIND DIRECTION WILL KEEP SEAS 2 TO 3 FT THROUGH THE END OF
THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR SCZ017-023-024-
032-033-039-053>056.
NC...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR NCZ087-096-099-
105>110.
COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR NCZ107.
MARINE...GALE WARNING UNTIL 1 AM EST FRIDAY FOR AMZ250-252-254-256.
&&
SYNOPSIS...
NEAR TERM...TRA
SHORT TERM...III
LONG TERM...III
AVIATION...DLHazardous weather outlook, Feb 24, 9:39 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
939 AM EST WED FEB 24 2016
NCZ107-251445-
INLAND NEW HANOVER-
939 AM EST WED FEB 24 2016
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY ALONG THE
CAPE FEAR RIVER...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
WIND ADVISORY.
SEVERE THUNDERSTORMS ARE LIKELY TODAY. GUSTS IN EXCESS OF 60 MPH
CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM. ISOLATED TORNADOES
ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIND GUSTS TO 40 MPH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
251445-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
939 AM EST WED FEB 24 2016
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SEVERE THUNDERSTORMS ARE LIKELY TODAY. GUSTS IN EXCESS OF 60 MPH
CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM. ISOLATED TORNADOES
ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIND GUSTS TO 40 MPH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-251445-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
939 AM EST WED FEB 24 2016
...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
SEVERE TSTMS MAY OCCUR THIS AFTERNOON INTO EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
GALE WARNING THURSDAY TO SMALL CRAFT CONDITIONS FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
9
In the hours before
Special weather statement, Feb 24, 8:01 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
801 AM EST WED FEB 24 2016
NCZ105-241330-
INLAND PENDER-
801 AM EST WED FEB 24 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PENDER COUNTY...
AT 800 AM EST...A STRONG THUNDERSTORM WAS OVER THE NORTHWEST
COMMUNITY...OR ABOUT 10 MILES NORTHWEST OF LELAND...MOVING NORTH AT
70 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
CURRIE...MONTAGUE...POINT CASWELL AND LONG CREEK AROUND 805 AM EST.
MALPASS CORNER...WARDS CORNER AND ROOKS AROUND 810 AM EST.
BURGAW AROUND 815 AM EST.
WILLARD...PENDERLEA AND MURRAY TOWN AROUND 820 AM EST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WATHA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 389 AND 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3471 7798 3472 7783 3434 7806 3434 7808
3435 7808 3437 7814 3436 7816 3435 7820
3472 7811 3473 7802
TIME...MOT...LOC 1300Z 198DEG 60KT 3436 7813
TRASpecial weather statement, Feb 24, 9:32 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
932 AM EST WED FEB 24 2016
NCZ087-096-099-SCZ024-032-033-053-241530-
BLADEN-COLUMBUS-ROBESON-INLAND HORRY-DILLON-FLORENCE-MARION-
932 AM EST WED FEB 24 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBUS...SOUTHWESTERN BLADEN...EASTERN ROBESON...NORTHWESTERN
HORRY...MARION...SOUTHEASTERN DILLON AND SOUTHEASTERN FLORENCE
COUNTIES...
AT 928 AM EST...AN AREA OF STRONG THUNDERSTORMS WAS NEAR GAPWAY...OR
NEAR MULLINS...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. OOTHER STORMS WILL MOVE UP FROM THE SOUTH BEHIND THESE.
LOCATIONS IMPACTED INCLUDE...
LUMBERTON...MARION...WHITEVILLE...MULLINS...ELIZABETHTOWN...FAIRMONT...
TABOR CITY...ST. PAULS...CHADBOURN...BLADENBORO...FAIR BLUFF...LAKE VIEW...
BOARDMAN...LAGOON...KINGSBURG...HOWELLSVILLE...TOLARSVILLE...ABBOTTSBURG...
SMITHBORO AND GALIVANTS FERRY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 BETWEEN MILE MARKERS 212 AND 207...AND BETWEEN MILE
MARKERS 209 AND 210...AND NEAR MILE MARKER 214.
INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 9 AND 34.
US ROUTE 74 BETWEEN MILE MARKERS 365 AND 395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3459 7833 3380 7931 3393 7958 3486 7899
TIME...MOT...LOC 1428Z 216DEG 61KT 3413 7918
RGZ
Special weather statement, Feb 24, 10:31 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1031 AM EST WED FEB 24 2016
NCZ099-SCZ033-053>056-241615-
COLUMBUS-INLAND GEORGETOWN-INLAND HORRY-COASTAL HORRY-MARION-COASTAL
GEORGETOWN-
1031 AM EST WED FEB 24 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN COLUMBUS...
HORRY...SOUTH CENTRAL MARION AND NORTHEASTERN GEORGETOWN COUNTIES...
AT 1029 AM EST...AN AREA OF STRONG THUNDERSTORMS WAS
FROM OATLAND...TO CONWAY...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...CONWAY...NORTH MYRTLE BEACH...DEBORDIEU COLONY...SURFSIDE
BEACH...PAWLEYS ISLAND...NORTH MYRTLE BEACH AIRPORT...RED HILL...
SPRINGMAID PIER...SOCASTEE...LITTLE RIVER...MURRELLS INLET...GARDEN CITY...
MYRTLE BEACH AIRPORT...HORRY...TABOR CITY...LORIS...CHADBOURN...JACKSON
AND BETHEL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
US ROUTE 74 BETWEEN MILE MARKERS 375 AND 382.
SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 24.
SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3338 7924 3344 7918 3338 7925 3340 7925
3352 7950 3357 7943 3366 7942 3378 7932
3383 7932 3445 7895 3446 7891 3403 7859
3403 7860 3401 7864 3394 7865 3386 7855
3380 7871 3372 7884 3349 7908 3335 7918
TIME...MOT...LOC 1529Z 220DEG 59KT 3389 7907
JDWSpecial weather statement, Feb 24, 10:32 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1032 AM EST WED FEB 24 2016
NCZ087-096-SCZ024-241630-
BLADEN-ROBESON-DILLON-
1032 AM EST WED FEB 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLADEN...ROBESON
AND SOUTHEASTERN DILLON COUNTIES...
AT 1032 AM EST...A STRONG THUNDERSTORM WAS NEAR PEMBROKE...OR NEAR
LUMBERTON...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUMBERTON...RED SPRINGS...PEMBROKE...FAIRMONT...ST. PAULS...BLADENBORO...
ROWLAND...FAIR BLUFF...LAKE VIEW...BOARDMAN...KEMPER...WHITE OAK...
HOWELLSVILLE...TOLARSVILLE...AMMON...JEROME...REX...ELROD...SMITHS AND
RUSKIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 BETWEEN MILE MARKERS 212 AND 210...BETWEEN MILE MARKERS
199 AND 198...AND BETWEEN MILE MARKERS 200 AND 214.
INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 1 AND 38.
US ROUTE 74 BETWEEN MILE MARKERS 365 AND 374.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3495 7903 3490 7894 3484 7890 3485 7880
3485 7852 3447 7886 3448 7887 3444 7896
3440 7897 3438 7901 3436 7900 3435 7903
3431 7904 3425 7913 3429 7917 3428 7918
3452 7932 3484 7923 3483 7919
TIME...MOT...LOC 1532Z 209DEG 65KT 3463 7912
JDWThunderstorm Wind, Bladen
- When
- February 24, 11:03 AM EST to 11:04 AM EST
- Where
- Bladen County, 1.14 mi WSW of Duart
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.793, -78.818
A weather station measured a wind gust to 65 mph. Gusts reportedly shifted from south to north. Several small tree limbs were also reported down in the area.
Thunderstorm Wind, Columbus
- When
- February 24, 11:42 AM EST to 11:44 AM EST
- Where
- Columbus County, 0.5 mi E of Tabor City to 0.59 mi E of Tabor City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.151, -78.871
Power lines were reportedly down.
Thunderstorm Wind, Robeson
- When
- February 24, 4:49 PM EST to 4:50 PM EST
- Where
- Robeson County, 1.93 mi NW of Raemon
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $45,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.646, -79.358
A storm survey was conducted by National Weather Service. The survey concluded that straight-line winds up to 75 mph turned over a trailer on Highway 501. Two people were in the home at the time it was overturned. Both occupants were injured. One received care locally and the other was air lifted to a distant hospital. A chicken coop was also destroyed. Large tree limbs were broken out of about a half dozen pine trees.
Thunderstorm Wind, Robeson
- When
- February 24, 4:52 PM EST to 4:53 PM EST
- Where
- Robeson County, 2.2 mi ESE of Elrod
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.611, -79.193
A storm survey was conducted by National Weather Service. The survey concluded that straight-line winds up to 60 mph toppled a hollow and rotten tree. The tree then fell onto a singlewide trailer on North Chicken Road causing severe damage.
Thunderstorm Wind, Robeson
- When
- February 24, 4:55 PM EST to 4:56 PM EST
- Where
- Robeson County, 2.85 mi WSW of Pembroke to 2.81 mi N of Elrod
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.661, -79.225
Trees and power lines were reportedly down.
Hail, Robeson
- When
- February 24, 4:56 PM EST to 4:58 PM EST
- Where
- Robeson County, 2.46 mi WSW of Pembroke
- Measured
- 3 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.663, -79.218
Hail up to around 3 inches or greater was measured.
Hail, Robeson
- When
- February 24, 5:10 PM EST to 5:11 PM EST
- Where
- Robeson County, 1.33 mi WNW of St Pauls
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.810, -78.970
Hail to the size of golf balls was reported. The time was estimated based on radar data.
Hail, Robeson
- When
- February 24, 5:10 PM EST to 5:11 PM EST
- Where
- Robeson County, 1.33 mi WNW of St Pauls
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.810, -78.970
Hail to the size of golf balls was reported. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621430, 621432, 621436, 621440, 621438, 621433, 621434, 632479.